WOW0821240209BLCLJLLLML

My Cart
Checkout Secure

Clostridium Difficile Related IBS

May 31, 2020 0 comments

Can infection with Clostridium difficile (C. diff) cause irritable bowel syndrome (IBS)?

Based on three medical studies conducted between 2008 and 2016, IBS can be caused by a C. diff infection in between 10% and 33% of patients.

New-onset IBS common after C. difficile infection

  • This article by Wadhwa A, et al. was published in the journal Aliment Pharmacology and Therapeutics in August 2016.
  • Its conclusion is that "patients with Clostridium difficile infection have a high risk for developing post-infectious irritable bowel syndrome, particularly those with longer duration of C. difficile infection, anxiety and higher BMI."
  • The conclusion is based on a study in which it was "found that a quarter of... survey responders without IBS prior to CDI have developed PI-IBS following the CDI."
  • Of the individuals who developed PI-IBS, "52% had mixed IBS and 40% had diarrhea-predominant IBS."
  • People who had C. diff symptoms for longer than a week, anxiety, or a higher BMI were more susceptible to PI-IBS.

Post-Infectious Irritable Bowel Syndrome with Functional Diarrhea Following C. difficile Infections: Case Studies of Responses Using Serum-Derived Bovine Immunoglobulin

  • This article by Carl Crawford and Raymond Panas was published in the Journal of Gastroenterology and Hepatology Research in 2015.
  • While it mostly discusses how PI-IBS can be treated with serum-derived bovine immunoglobulin, it also discusses how IBS manifests in patients with gastrointestinal infections such as C. diff.
  • It states, "post-infectious IBS (PI-IBS) may occur in up to nearly a third of gastroenteritis patients" and the two patients studied for the article both exhibited symptoms of IBS-D "following a C. difficile infection."

Long-Term Gastrointestinal Complications of Clostridium Difficile-Associated Diarrhea (CDAD)

  • This article by Saurabh Sethi was published as a dissertation at The University of Texas School of Public Health in 2008.
  • It discusses the theory that the "increased use of broad spectrum antibiotics" used to treat C. diff and "the introduction of a clonal hyper-virulent strain called the BI strain." are responsible for the increase in cases of Clostridium difficile -associated diarrhea (CDAD), including "long-term consequences such as irritable bowel syndrome (IBS), chronic dyspepsia/diarrhea, and other GI effects."
  • The authors hypothesize that patients that develop CDAD as a short-term complication of a C. diff infection are more likely to develop IBS in the long-term.
  • Following a study of adult CDAD patients at St. Luke's Episcopal Hospital, Houston who had developed CDAD after a C. diff infection, it was found that 10% also developed new onset IBS "within six months after initial infection compared to matched controls."

Older Post Newer Post


0 comments


Leave a comment

Please note, comments must be approved before they are published



Added to cart!